Wyoming, 2006

Winter Storm in Wyoming, December 28 to 29, 2006

December 28 to 29, 2006 · NWS CYS · 2 events in 2 counties and zones

The second snowstorm in about a week affected southeast Wyoming, with the heaviest snow over the extreme southeastern part.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

The second snowstorm in about a week affected southeast Wyoming, with the heaviest snow over the extreme southeastern part.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 28, 2:10 PM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Dec 28, 2:10 PM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
210 PM MST THU DEC 28 2006

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.

TONIGHT...CURRENT HIGHLIGHTS LOOK GOOD AS SLOW MOVING STORM SYSTEM
PROGRESSES SLOWLY EASTWARD ACROSS NORTHERN NEW MEXICO. VORTICITY
LOBE MOVING NORTHWARD THROUGH EASTERN COLORADO ALONG WITH DEEP MOIST
ATMOSPHERE AND 500-300 MB/700-500 MB QUASIGEOSTROPHIC FORCING (LIFT)
EXPECTED TO PRODUCE WIDESPREAD MODERATE TO HEAVY SNOWFALL
...PRIMARILY FROM THE LARAMIE VALLEY EASTWARD. PROGGED PRESSURE
GRADIENT SUGGESTS WINDS WILL NOT GET OUT OF HAND SO NOT AS MUCH OF A
PROBLEM WITH BLOWING SNOW AS WITH THE STORM LAST WEEK.

FRIDAY...EXPECT SNOWFALL TO DECREASE IN INTENSITY...ESPECIALLY IN
THE AFTERNOON AS UPWARD VERTICAL MOTION DECREASES SOMEWHAT WITH
UPPER TROUGH ENERGY BEING SPLIT AS IT ELONGATES...AND PRECIPITATION
INTENSIFIES ACROSS SOUTHWEST KANSAS/WESTERN OKLAHOMA/NORTHERN TEXAS
SAPPING MOISTURE FROM WYOMING/NEBRASKA...THUS HAVE DECIDED NOT TO
EXTEND WINTER STORM WARNING AND SNOW AND BLOWING SNOW ADVISORY.
QUITE COLD AND BLUSTERY WITH MAXIMA ONLY IN THE 20S PER 1000-500 MB
THICKNESSES NEAR 5340 METERS.

FRIDAY NIGHT...UPPER TROUGH MOVES ACROSS NORTHERN TEXAS. ALTHOUGH
OUR ATMOSPHERE WILL REMAIN QUITE MOIST...UPWARD VERTICAL MOTION WILL
BE LIMITED ACROSS SOUTHEASTERN WYOMING/WESTERN NEBRASKA AS PRIMARY
LIFT FROM THE TROUGH REMAINS ACROSS CENTRAL NEBRASKA...KANSAS AND
NORTHERN TEXAS. WILL STILL HAVE FAIRLY HIGH POPS BUT NOT A LOT OF
ACCUMULATING SNOW. MINIMA IN THE SINGLE DIGITS AND TEENS WITH
1000-500 MB THICKNESSES NEAR 5340 METERS.

.LONG TERM...SATURDAY THROUGH THURSDAY...ARE SHOULD STILL BE FEELING
THE EFFECTS OF THE SYSTEM.  MODELS DIVERGING ON PULLOUT OF UPPER LOW
WITH GFS AND TO SOME DEGREE THE NAM PROGRESSING THE SYSTEM EAST AND
ESSENTIALLY OUT OF THE CWA BY LATE SATURDAY.  GFS SEEMS TO BE
PUTTING TOO MUCH PHASING WITH A NORTHERN STREAM SYSTEM RESULTING IN
FASTER PROGRESSION.  WILL FAVOR A SLOWER SOLUTION AND KEEP DECENT
POPS IN PLACE MOST AREAS SATURDAY THEN TAPER THEM OFF SAT NIGHT.
SNOWFALL SATURDAY LOOKS TO BE LIGHT ENUF TO ALLOW HOLDING OFF ON ANY
HILITES BUT WILL HAVE TO BE WATCHED.  LINGERING EFFECTS OF SYSTEM
SHOULD FINALLY CLEAR THE AREA BY LATE SUNDAY THEN QUIET WEATHER
SHOULD SETTLE IN THROUGH THE MID PART OF THE WEEK.  POSSIBLE FLY IN
THE OINTMENT BY MIDWEEK AS YET ANOTHER CUTOFF DROPS INTO THE DESERT
SW EARLY NEXT WEEK.

&&

.AVIATION...WIDESPREAD SNOW WILL DEVELOP THROUGH 03Z WITH
CEILINGS/VISIBILITIES DECREASING SIGNIFICANTLY THROUGH 12Z.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING FROM 6 PM TODAY TO NOON FRIDAY FOR
     WYZ059-WYZ060-WYZ064-WYZ065-WYZ066-WYZ067-WYZ068-WYZ069-
     WYZ070.
     SNOW AND BLOWING SNOW ADVISORY FROM 6 PM TODAY TO NOON
     FRIDAY FOR WYZ061-WYZ062-WYZ063.
NE...WINTER STORM WARNING FROM 6 PM TODAY TO NOON FRIDAY FOR
     NEZ001-NEZ002-NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055.

&&

SHORT TERM...RUBIN
LONG TERM....RE
Hazardous weather outlook, Dec 28, 11:08 AM MST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1108 AM MST THU DEC 28 2006

WYZ065>070-291215-
LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
1108 AM MST THU DEC 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR TONIGHT THROUGH FRIDAY
MORNING. SNOW WILL DEVELOP THIS EVENING...AND THEN BE HEAVY AT
TIMES TONIGHT. BRISK NORTH WINDS OF 15 TO 25 MPH TONIGHT WILL ALSO
CAUSE SOME LOCAL BLOWING AND DRIFTING. NEW SNOW AMOUNTS BY EARLY
FRIDAY MORNING WILL GENERALLY BE FROM 5 TO 8 INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON FRIDAY FOR
ADDITIONAL SNOWFALL OF 2 TO 3 INCHES. THERE WILL ALSO BE SOME
BLOWING AND DRIFTING SNOW. LIGHT SNOW WILL STILL BE LIKELY FRIDAY
AFTERNOON THROUGH MOST OF SATURDAY. THE SNOW WILL TAPER OFF LATE
SATURDAY NIGHT OR SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THEIR SNOWFALL AMOUNTS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-291215-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1108 AM MST THU DEC 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AREAS OF LIGHT SNOW WILL DEVELOP DURING THE AFTERNOON
HOURS. THE SNOW WILL INCREASE IN COVERAGE AND INTENSITY
TONIGHT...AND A WINTER STORM WARNING IS IN EFFECT FOR ACCUMULATIONS
OF 4 TO 7 INCHES BY EARLY FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WARNING REMAINS IN EFFECT FROM TONIGHT UNTIL NOON
FRIDAY FOR ADDITIONAL SNOWFALL OF 2 TO 4 INCHES. BRISK NORTH WINDS
OF 15 TO 30 MPH WILL ALSO CAUSE AREAS OF BLOWING AND DRIFTING SNOW.
LIGHT SNOW WILL STILL BE LIKELY FRIDAY AFTERNOON THROUGH SATURDAY
NIGHT. THE SNOW WILL END SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THEIR SNOWFALL AMOUNTS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059-060-064-291215-
CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-
1108 AM MST THU DEC 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF LIGHT SNOW BY LATE AFTERNOON. A WINTER
STORM WARNING IS IN EFFECT FOR TONIGHT. SNOW WILL INCREASE IN
COVERAGE AND INTENSITY TONIGHT WITH ACCUMULATIONS OF 5 TO 8 INCHES
BY EARLY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON FRIDAY FOR
ADDITIONAL SNOW ACCUMULATIONS AROUND 2 INCHES. THERE WILL ALSO BE
LOCAL AREAS OF BLOWING AND DRIFTING SNOW. LIGHT SNOW WILL STILL
BE LIKELY FRIDAY AFTERNOON AND FRIDAY NIGHT. THERE WILL BE A CHANCE
OF LIGHT SNOW FRIDAY NIGHT AND SATURDAY BEFORE THE SNOW ENDS LATE
SATURDAY NIGHT OR EARLY SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THEIR SNOWFALL AMOUNTS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>063-291215-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
1108 AM MST THU DEC 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SNOW SHOWERS WILL DEVELOP THIS AFTERNOON WITH LOCALIZED
ACCUMULATIONS OF 1 TO 3 INCHES. A SNOW AND BLOWING SNOW ADVISORY IS
IN EFFECT FOR TONIGHT FOR SNOW ACCUMULATIONS OF 3 TO 6 INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SNOW AND BLOWING SNOW ADVISORY WILL REMAIN IN EFFECT UNTIL NOON
FRIDAY FOR ADDITIONAL SNOWFALL OF 1 TO 3 INCHES. LIGHT SNOW WILL
STILL BE LIKELY FRIDAY AFTERNOON...AND THERE WILL BE A LINGERING
CHANCE OF LIGHT SNOW FRIDAY NIGHT AND SATURDAY. THE SNOW WILL END
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THEIR SNOWFALL AMOUNTS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

RUBIN

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Cheyenne Foothills

When
December 28, 6:00 PM MST to December 29, 9:00 AM MST
Where
Cheyenne Foothills forecast zone
Reported by
Public

Estimated 5 to 7 inches of snowfall with some drifting.

Winter Storm, Pine Bluffs

When
December 28, 6:00 PM MST to December 29, 9:00 AM MST
Where
Pine Bluffs forecast zone
Reported by
Law Enforcement

Estimated 6 to 8 inches of snowfall in Pine Bluffs, WY.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6355, 6356.